New Delhi: Overuse of contraceptive pills by women can lead to increased blood coagulation, with an increased risk of cardiovascular problems, doctors have warned.
According to the doctors, excess use of oral contraceptives has been linked to altered immune and inflammatory factors.
“There is no doubt that excess use of oral pills has been linked to chronic immune disorders with an inflammatory component. It also offers disadvantages in terms of irregular menstrual cycles, pre-menstrual symptoms and heavy or painful periods,” said Bandita Sinha, consultant gynecologist and obstetrics, at Fortis hospital and Apollo Clinic.
Recent surveys showed the country witnessing 100 percent rise in the use of contraceptive pill users from 8.2 million consumers in the recent years.
He said that among several other health complications caused by oral contraceptives, breast tenderness and skin allergies have become prominent.
“It’s being seen that women in the age group of 19-25 are more into the consumption of contraceptive pills. Skin allergies, breast tenderness spotting and irregular periods have become very prominent,” said Sinha.
Priyabrat Das of Safdarjang hospital said that skin allergy reactions have been reported following excess administration of the drug.
“Levonorgestrel has the ability to decrease glucose tolerance (diabetes) when used for the longer term. When used for emergency contraception, the doctor must be consulted three weeks for follow up,” said Das.
Levonorgestrel is a manufactured hormone used in a number of births.
“A lot many times, harm caused by contraceptive pills to be consumed by a woman depends upon the environmental conditions and her physical fitness. A woman’s body weight and age factor also determines the dosages of contraceptive pills,” he said.